[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.161.216.242. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
November 1996

Drug-Induced Pseudolymphoma and Hypersensitivity SyndromeTwo Different Clinical Entities

Author Affiliations

From the Departments of Dermatology (Drs Callot, Roujeau, Bagot, and Revuz) and Pathology (Dr Wechsler), Hôpital Henri Mondor, Creteil, France; Department of Internal Medicine, Groupe Hospitalier Pitié-Salpétrière, Paris, France (Dr Chosidow); Department of Dermatology, Hôtel Dieu, Clermont-Ferrand, France (Dr Souteyrand); Department of Dermatology, Hôpital Saint Louis, Paris (Drs Morel and Dubertret); and Department of Dermatology, Institut Gustave Roussy, Villejuif, France (Dr Avril).

Arch Dermatol. 1996;132(11):1315-1321. doi:10.1001/archderm.1996.03890350057010
Abstract

Objective:  To test the hypothesis that drug-induced pseudolymphoma and hypersensitivity syndrome are 2 distinct clinical entities.

Design:  Retrospective study from 1980 to 1993.

Setting:  Departments of dermatology and medicine of 5 referral universitary hospitals.

Patients:  Twenty-four patients who met arbitrary criteria selected as being suggestive of lymphoma, with probable drug cause. Patients with other definite cutaneous drug-induced eruptions were excluded.

Intervention:  None.

Main Outcome Measures:  Suspect drugs; clinical, biological, and pathological findings; and evolution of each case and of 110 published case reports.

Results:  Two groups were separated according to their mode of onset and clinical aspect. Three patients (and 15 cases in the literature) had subacute papulonodular or infiltrated plaques, without visceral involvment. Skin biopsy specimens showed a dense lymphocytic infiltrate mimicking lymphoma. Healing was constant when the drug was stopped. The 21 remaining patients (and 95 published cases) had an acute widespread eruption, with fever, enlarged lymph nodes, and multivisceral involvement. Lymphocytosis, atypical lymphocytes, eosinophilia, hepatitis, and high levels of lactate dehydrogenase were frequent. Skin biopsy findings were usually not specific (lymphocytic infiltrate and keratinocyte necrosis) but sometimes mimicked lymphoma. Severe forms and relapses occurred, even after the drug was stopped. The inducing drugs were the same in the 2 groups.

Conclusions:  These 2 groups correspond to drug-induced pseudolymphoma and hypersensitivity syndrome. We think that they are 2 distinct entities with different clinical and biological features and outcome, even if the pathological findings are sometimes similar. Prospective studies are needed to confirm these facts, to evaluate the therapy, and to follow up patients.Arch Dermatol. 1996;132:1315-1321

×